Tennessee, 2022

Damaging Winds in Tennessee, June 25, 2022

June 25, 2022 · NWS OHX · 2 events in 1 county or zone

Scattered showers and thunderstorms developed across the Upper Cumberland during the late afternoon and evening hours on June 25. One storm produced significant wind damage in Overton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across the Upper Cumberland during the late afternoon and evening hours on June 25. One storm produced significant wind damage in Overton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 25, 5:23 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 25, 5:23 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
623 PM CDT Sat Jun 25 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday Night)
Issued at 213 PM CDT Sat Jun 25 2022

Upper high is centered over the lower MS valley this afternoon. A
weak disturbance is moving southward toward our Plateau at this
time. Convection beginning to fire just north of Fentress and
Pickett counties as well as along our northern Plateau. Movement is
slowly to the southeast in response to the mean 700-500 mb flow.
Instabilities are appreciable across our east with surface capes of
3000 plus j/kg and downdraft cape of 1000-1500. Forcing and shear
looks rather weak. Nonetheless, a marginal risk has been placed
across our east for wind potential.

Moving on, a much better chance of convection will occur on Sunday
afternoon and evening as a cold front meets up with the 90+
temperatures. All parameters, with the exception of shear, look
reasonably good for strong to severe wind potential. Timing of this
threat is from midday and through the afternoon. A marginal risk
is now in place across the entire mid state.

Residual showers will end early across the Plateau on Monday with
relatively cooler and drier air working in.

For our short term temps it will start out on the warm and muggy
side with lows tonight in the 70s and highs on Sunday mostly in the
lower to mid 90s. Not as hot on Monday with highs of only 80 to 85.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 213 PM CDT Sat Jun 25 2022

In the ext fcst, on Wednesday it will start out dry and on the cool
side. Weak thermal troughing will actually locate across the KY TN
area and extend southwestward into the lower MS valley. However,
with no additional fropa expected through Saturday, the low level
flow will return to a more southerly version and begin to bring
the humidity back into the picture. Heights will be on the
increase but westerlies will prevail and become a little more
active with time. Favorable cape to cap ratios will resurface by
Thursday and especially Friday. This all equates to generally low
shower and tstm chances. Saturdays pops will actually reach 40% as
a boundary sags our way from the north.

For the extended temps, it will start off nice and in the 80s on
Tuesday with lower humidity. Following this, look for a warming
trend and it will quickly get back into the 90s for highs. Heat
index values will also be on the upswing and will reach the 98F to
104F level to the west of the Plateau by Friday and Saturday.

In regard to fighting off the developing drought, the 7 day
gfs/euro areal averages look like a half inch in our northwest up
to around 1 1/2 inches east. The 6 to 14 day precip outlook does
look a little more encouraging with near to slightly above normal
precip. So, hang in there everybody.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sat Jun 25 2022

In the near term, convection is occurring over parts of the
Cumberland Plateau, so we'll be watching to see if anything
develops near KCSV in the next couple of hours. Otherwise, look
for VFR wx until tomorrow afternoon when a cold front looks to
bring a line of storms through Middle Tennessee. Have staggered
the event times from west to east according to the expected
frontal positioning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  94  69  85 /  10  70  60  20
Clarksville    73  93  66  84 /  10  70  40  10
Crossville     67  86  65  78 /  10  60  70  30
Columbia       73  95  68  86 /  10  60  70  20
Cookeville     71  89  66  80 /  10  60  70  30
Jamestown      69  87  64  77 /  20  60  70  30
Lawrenceburg   72  94  69  85 /  10  60  70  30
Murfreesboro   72  93  70  86 /  10  70  70  30
Waverly        72  94  66  84 /  10  60  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Rose
Hazardous weather outlook, Jun 25, 12:51 AM CST, 18 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
151 AM CDT Sat Jun 25 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-260700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
151 AM CDT Sat Jun 25 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will bring scattered to numerous showers and
thunderstorms on Sunday and Monday, mainly Sunday afternoon and
evening. A few storms could be strong to marginally severe with high
winds, hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and/or Monday. Please
relay any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Shamburger

In the hours before

Special weather statement, Jun 25, 6:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
710 PM CDT Sat Jun 25 2022

TNZ010-011-033-260100-
Overton TN-Pickett TN-Clay TN-
710 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northern Overton,
western Pickett and northeastern Clay Counties through 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Byrdstown, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Byrdstown, Dale Hollow Lake and Wolf River Dock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8514 3641 8510 3641 8512 3637 8512
      3637 8543 3662 8538 3663 8527
TIME...MOT...LOC 0010Z 359DEG 10KT 3660 8526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rose
Special weather statement, Jun 25, 6:52 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
752 PM CDT Sat Jun 25 2022

TNZ033-034-260130-
Fentress TN-Overton TN-
752 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of central Overton and
west central Fentress Counties through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Crawford and Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8516 3646 8515 3643 8515 3642 8513
      3641 8514 3641 8511 3622 8506 3622 8537
      3623 8537 3623 8539 3647 8534 3647 8516
TIME...MOT...LOC 0052Z 359DEG 9KT 3640 8523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rose

The radar

The Nashville radar (KOHX), 117 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
June 25, 6:55 PM CST
Where
Overton County, 0.55 mi NW of Big Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.437, -85.275

Sporadic tree damage occurred along Little Eagle Creek Road near Highway 111 northeast of Livingston.

Thunderstorm Wind, Overton

When
June 25, 7:05 PM CST to 7:06 PM CST
Where
Overton County, 1.24 mi E of Livingston Arpt to 0.37 mi SSW of Livingston Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.398, -85.298

A NWS storm survey determined a west-southwestward moving severe thunderstorm produced a significant 1.5 mile long by 0.75 mile wide microburst across northern Livingston. Damage began on the northeast side of Livingston near School Mountain Road at Highway 111 then continued west-southwestward through the northern side of the city, where multiple trees were uprooted, tin was peeled off the metal roof of a house, and a few trees fell onto vehicles on Kennedy Street and Buena Vista Road. Multiple trees were also uprooted and a couple of trees were snapped along Greenfield Drive and Hillcrest Drive, with one tree falling through a house on Greenfield Drive. Damage totals reached 1.6 million dollars per the Livingston mayor. Winds were estimated up to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042189, 1042188.